Ergot

I’ve been to the fertility clinic twice now? Wait…YES twice. Last week and this week. I need to get blood tests and ultrasounds to find out where in my cycle I am, and today the doctor said I was post-ovulation so I am going back on Friday to have more blood tests and ultrasounds and talk about next steps. But he thinks this week we can start injections for my IVF cycle. And then in 9-11 days, egg retrieval. I ASSUME! I guess I’ll find out. I have to leave in mid September so I’m nervous, but if all goes as planned I should have enough time. He said it really depended on my body. I don’t know how much I am Post Ovulation, I hope it’s enough that we get this cycle in time.

Anyway, he gave me a prescription for cabergoline to bring my prolactin levels down. He said take it at night because it might make me dizzy and nauseous. So I can sleep through that part. I only take it twice a week. Of course being someone INTIMATELY ACQUAINTED with adding new medications to my life, I went and researched the side effects. Some of the worse ones were psychosis, hallucinations, farting, and euphoria. Euphoria sounds nice, but to me it sounds like hypomania. And people in Toronto haven’t seen that fairly unfortunate side of me, and I really hope they don’t ever. I’m terrified I will get manic and start behaving strangely and scaring people and wasting these fairly expensive medications. Some of the good side effects are increased orgasm intensity and… maybe that was the only good side effect? I might get super horny or start gambling too. AND think I am being controlled or have other delusions.

So of course I did MORE research because I’m like what is this medication? Turns out it’s a derivative of ergot. Ergot is a fungus that grows on rye. It’s thought to be responsible for the strange behaviour of people in Salem that precipitated the witch hunts and trials. It was also developed into another derivative we know as LSD. It also poisoned people during the Middle Ages to the point that people’s limbs would FALL OFF! It grows best in warm damp conditions. It was also used for centuries as an abortion drug and to speed up labour. Like any wacky natural drug it’s got a lot of potential and also a lot of things have gone wrong for people who unknowingly consumed it, mostly for the fact that they KEPT consuming it not knowing what it was. I mean any medicine can become a poison when used enough.

It’s a dopamine agonist, which is why it helps reduce prolactin levels. I don’t understand the mechanism, but I’ll believe that I guess. I already take two indirect dopamine agonists, my Vyvanse and also my Wellbutrin. So theoretically this should be fine, it’s just more of the same I am already on. And I am on a lower dose of the Vyvanse. It’s also supposed to be good at reducing instances of Ovarian Hyperstimulation Syndrome. Not reducing severity if it DOES happen, but reducing chances it will happen at all. Also since I take Risperidone, I should be fine. I’ve tried both magic mushrooms and LSD since I got on Risperidone, and neither does diddly squat for me. So I am hoping that means it will knock out any potential hallucinations before they happen.

Dogs are really good for hallucinations. They let you know if something is really there, so if there isn’t something there they won’t be reacting. I’ve never actually had visual hallucinations, except for maybe tracers when I used to do psychedelics. So I’m hoping that is just something I won’t get. There’s other kinds of hallucinations though, like tactile ones and auditory ones. Which I HAVE had in really altered states. But I haven’t had those in ages either. Knock on wood!

Anyway, I’ll find out how I do when I take this tonight. I’m nervous as hell. Most medications act slowly. Except that’s not true, Vyvanse works the same day, like in an hour. So we’ll see how it goes. I saw my testosterone levels on my chart today. They aren’t really high at all, on the low end for female testosterone levels. I don’t know what I expected, maybe the boy part of me wanted to have high testosterone levels. But nope. It really doesn’t matter what my oestrogen/testosterone levels are tho, my gender is still non-binary, and beyond doing fertility treatments for the next couple of months or so, I don’t really want to dick around with my hormones on a daily basis.

Sometimes I think about how weird it is to be a non-binary person doing this, it isn’t really tho. This is just the body I have and this is the best way for me to make a baby with the situation I have going on. And there’s a lot of politics swirling around the whole thing, like having money to go to a fertility clinic, being Indigenous and trying to make someone for the next generation after centuries of surviving genocide, and then all the gendered stuff.

I can see in many ways how this would be pretty inaccessible for people, besides how expensive it is, there is also the fact that you have an ultrasound wand up your vagina almost every visit (actually yeah, it’s been four visits almost and every visit has had an ultrasound!), and I imagine people who have different pronouns would probably be triggered at getting misgendered. I don’t actually know that this clinic misgenders people, I’ve been using she/her again and so it’s hard for them to fuck that up when it’s seen as so normative.

ANYWAY I just took this new pill. No nausea yet. No hallucinations. I’m not sure if I am dizzy yet, but probably I should head to bed sooner than later.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.